Should azathioprine and 5-aminosalicylates be coprescribed in inflammatory bowel disease?: an audit of adverse events and outcome.
Shah, Jayshri A. a; Edwards, Cathryn M. c; Probert, Chris S. b
European Journal of Gastroenterology & Hepatology.
20(3):169-173, March 2008.
(Format: HTML, PDF)
Background: An interaction between azathioprine and 5-aminosalicylates may exist, but the mechanism remains unclear.
Objectives: To investigate the occurrence of adverse events and efficacy of azathioprine with or without mesalazine.
Method: Retrospective study of 199 patients. In all, 95 patients received azathioprine alone (monotherapy); 104 received combination of 5-aminosalicylates and azathioprine (dual therapy). Data were recorded on adverse events, azathioprine dose and thiopurine methyl transferase (TPMT) level. In 85 of the patients, relapse rate was compared in the two groups.
Results: Adverse events were more common in dual therapy group, 50/104, than in monotherapy group, 29/95; [chi]2=6.4, P=0.05. Most patients had normal TPMT activity. No relationship between TPMT activity and adverse events was observed. A total of 105 patients took (>=2 mg/kg) azathioprine; adverse events occurred in 26% compared with 54% taking less than 2 mg/kg ([chi]2=15.8, P<0.0001). Discontinuation of azathioprine owing to adverse events was found to be higher in dual therapy group, 26/50, than in monotherapy group, 7/29 ([chi]2=5.0, P<0.01). Relapse rate was higher in the dual therapy group (29/49) than with monotherapy (12/36) ([chi]2=5.5, P<0.02).
Conclusion: Adverse events are more common in patients taking dual therapy than azathioprine monotherapy. Adverse events are unrelated to dose of azathioprine. Patients receiving dual therapy are more likely to relapse than patients receiving monotherapy.
(C) 2008 Lippincott Williams & Wilkins, Inc.